Cold/Wind Chill, Jackson
- When
- January 16, 4:00 AM CST to 10:00 AM CST
- Where
- Jackson forecast zone
- Reported by
- ASOS
- Coordinates
- 37.785, -89.382 (the zone’s center; the record gives no point)
With surface low pressure well to the southeast and continued northwesterly flow of Arctic air, clear skies and 5mph winds overnight allowed for frigid temperatures and wind chill values. Lows dropped to 0-5 degrees across much of Southern Illinois.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
With surface low pressure well to the southeast and continued northwesterly flow of Arctic air, clear skies and 5mph winds overnight allowed for frigid temperatures and wind chill values. Lows dropped to 0-5 degrees across much of Southern Illinois. Wind chill values were around -6 to -9 close to the Ohio and Wabash Rivers, and -10 to -14 further northwest.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 16, 3:10 AM CST, 50 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Paducah KY
310 AM CST Tue Jan 16 2024
.KEY MESSAGES...
- Wind chill values will remain in the -5 to -17 degree range
through mid morning, then only improve to the 0 to +10 degree
range this afternoon.
- Wind chill readings tonight will drop to zero to -8 degrees.
- Warmer, but still below normal temperatures, can be expected
Wednesday into Thursday, but another cool down Friday into
Saturday will bring back below zero wind chills Friday night.
- A cold front will bring back a chance of light snow, and
potentially some light accumulations Thursday into Thursday
night.
- A significant warming trend will begin Sunday.
&&
.DISCUSSION...
Issued at 310 AM CST Tue Jan 16 2024
Temperatures in the single digits and northwest winds of 6-12kts
will keep wind chill readings below zero this morning. With
high temperatures in the middle to upper teens this afternoon,
wind chills will still be in the 0 to 10 degree range. We will
continue the Wind Chill Advisory until 10am CST for our western
two thirds of counties, and an SPS for the eastern third. For
tonight, although low temperatures will drop to 5 to 11 degrees,
winds will decrease to 5-8kts, so wind chills will bottom out
in the -2 to -8 range, remaining above our -10 or colder wind
chill advisory criteria.
The one thing we will see today is lots of sunshine. The latest
satellite shows mostly clear to clear skies already in the Ozark
Foothills of Missouri, and as surface high pressure builds to
our southwest today, clouds will continue to move eastward. Our
entire area should see mostly sunny to sunny skies this
afternoon, with clear skies tonight.
By 12z Wednesday, models show the surface high centered over
Mississippi, and this will cause winds across our region to
shift to the southwest Tuesday night. With sunny skies and
southwest flow, high temperatures in the lower to middle 30s
will be a significant improvement from our frigid cold snap. It
will be breezy though, as a cold front approaching from the
northwest tightens the pressure gradient across our region.
Clouds will increase from the northwest Wednesday night ahead of
the front, and chances of precipitation will spread across the
PAH forecast area Thursday morning. With morning temperatures
in the 20s, we should see all snow. In the afternoon, with
highs in the lower to middle 30s, mainly west Kentucky may see a
rain/snow mixture before changing back to all snow toward 00z
Friday. Light snow will be possible across the entire area
Thursday evening as the front moves on through the area, then
chances will continue across northern portions of the PAH
forecast area as the associated upper trof swings through.
Overall, there is some potential for accumulation, with the NBM
producing anywhere from couple of tenths to close to an inch.
Cold air will build in behind the front, with lows Thursday
night of 10 to 18 degrees, and highs Friday in the upper teens
to lower 20s. Northwest winds behind the front will increase
to 15-20kts, with gusts around 25kts late Thursday into Friday,
gradually decreasing Friday night into Saturday. This will
result in wind chills back down into the single digits to around
zero late Thursday night into Friday, then dropping into the -8
to -15 range Friday night as low temperatures drop to 2 to 7
degrees. Saturday night lows will only be a few degrees warmer,
but much lighter winds will keep wind chills from being a big
factor.
Big changes begin on Sunday as a surface high moves east of our
region. Southerly winds will begin a significant warming trend
and an increase in moisture. With the increasing moisture, rain
chances return to our area Monday into Tuesday as models show a
weak surface low meandering over the southern and central
Plains. There are still a lot of timing/placement
uncertainties, but a much warmer and wetter pattern looks to be
imminent early next week.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1128 PM CST Mon Jan 15 2024
Light snow and patches of MVFR cigs/vsby are moving through
northern portions of the Quad State, exiting the region by dawn.
Northwesterly winds of 7-10 kts will shift towards southwesterly
by the end of the TAF period. Skies clear up during the day.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Chill Advisory until 10 AM CST this morning for
ILZ075>078-080>094.
MO...Wind Chill Advisory until 10 AM CST this morning for MOZ076-
086-087-100-107>112-114.
IN...Wind Chill Advisory until 10 AM CST this morning for INZ085.
KY...Wind Chill Advisory until 10 AM CST this morning for
KYZ001>014.
&&
DISCUSSION...RST
AVIATION...ATLHazardous Weather Outlook National Weather Service Paducah KY 340 AM CST Tue Jan 16 2024 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-171100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 340 AM CST Tue Jan 16 2024 /440 AM EST Tue Jan 16 2024/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight A Wind Chill Advisory is in effect until 10am CST for southeast Missouri, southern Illinois, extreme southwest Indiana and most of west Kentucky. Please see the Advisory for more details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The is a chance of light snow Thursday into Thursday night, with light accumulations possible. Wind chill readings near -10 degrees or colder are possible Friday night into early Saturday morning across our area. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement National Weather Service PADUCAH KY 332 AM CST Tue Jan 16 2024 INZ081-082-086>088-KYZ015>022-161600- Gibson-Pike-Vanderburgh-Warrick-Spencer-Webster-Hopkins-Christian- Henderson-Daviess-McLean-Muhlenberg-Todd- Including the cities of Fort Branch, Petersburg, Evansville, Boonville, Rockport, Dixon, Madisonville, Hopkinsville, Henderson, Owensboro, Calhoun, Greenville, and Elkton 332 AM CST Tue Jan 16 2024 /432 AM EST Tue Jan 16 2024/ ...Bitterly cold conditions will continue into the morning hours... With temperatures in the single digits to around 10 degrees, wind chill readings in the -5 to -10 degree range will be possible through 10 am across portions of the Kentucky Pennyrile and northwest Kentucky as well as much of southwest Indiana. If you must be outside or travel, dress warmly in layers and ensure you have an emergency supply kit in case your vehicle breaks down in the extremely cold weather.
The national radar mosaic for the moment the first event began.
12 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, January 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1156632, 1156630, 1156631, 1156633, 1156634, 1156635, 1156636, 1156637, 1156638, 1156639, 1156640, 1156641.